Alert archive / Texas / High Wind Warnings in 2022
High Wind Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 5, 2022, 2:47 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 5, 2022, 12:00 PM CDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 2022, 2:47 AM CDT (07:47 UTC)
- In effect from
- Apr 5, 2022, 12:00 PM CDT
- Expired
- Apr 5, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:46 PM CDT | NON-TSTM WND GST 64 | Pine Springs, TX | PINE SPRINGS MESONET MEASURED A WIND GUST OF 64 MPH AT 18:46Z. |
| Apr 5, 3:57 PM CDT | NON-TSTM WND GST 67 | 4 S Pine Springs, TX | KGDP ASOS MEASURED A WIND GUST OF 67 MPH AT 20:57Z. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
464 WWUS74 KMAF 050747 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 247 AM CDT Tue Apr 5 2022 NMZ027-TXZ270-271-052100- /O.UPG.KMAF.HW.A.0015.220405T1700Z-220406T0400Z/ /O.NEW.KMAF.HW.W.0020.220405T1700Z-220406T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 247 AM CDT Tue Apr 5 2022 /147 AM MDT Tue Apr 5 2022/ ...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From early this afternoon through this evening. * IMPACTS...High winds could make driving difficult for motorists with high profile vehicle. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ028-029-TXZ273-052100- /O.NEW.KMAF.WI.Y.0013.220405T1700Z-220406T0100Z/ Eddy County Plains-Northern Lea County-Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Tatum 247 AM CDT Tue Apr 5 2022 /147 AM MDT Tue Apr 5 2022/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains, and Northern Lea County. In Texas, Eastern Culberson County. * WHEN...From early this afternoon through this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
474 WWUS74 KMAF 051907 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 207 PM CDT Tue Apr 5 2022 NMZ027-TXZ270-271-060100- /O.CON.KMAF.HW.W.0020.000000T0000Z-220406T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 207 PM CDT Tue Apr 5 2022 /107 PM MDT Tue Apr 5 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-TXZ273-060100- /O.CON.KMAF.WI.Y.0013.000000T0000Z-220406T0100Z/ Eddy County Plains-Northern Lea County-Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Tatum 207 PM CDT Tue Apr 5 2022 /107 PM MDT Tue Apr 5 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Northern Lea County, and Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 5, 12:43 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 5, 12:43 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1243 AM CDT Tue Apr 5 2022
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Tue Apr 5 2022
VFR with SW wind overnight less than 10 kts. By midday wind will
pick up out of the W and become gusty with local MVFR bldu
possible.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 211 PM CDT Mon Apr 4 2022
A weak surface low was located btwn MAF/SJT with a front extending
sw-ne with a diffuse dryline tightening s across the Lower Trans
Pecos late this afternoon. Meanwhile a broad trof approaches from
the w. Consensus is that convective initiation will occur before
21Z INVOF the MAF/SJT CWA boundary where mstr aligns best with
said boundaries. Any development in MAF's far ern area will be
short- lived, a brief strong storm cannot be ruled out thru early
evening. Otherwise mostly clear tonight with low temps about 2-5
degrees above normal. It will turn much warmer Tue about 10-15
degrees above normal as westerly downslope winds overspread the
area with a deep surface low to the n. Winds may flirt with
advisory levels winds from parts of SE NM ewd to the ne PB,
generally winds will fall into the 20-30 mph range, locally
higher. We will hold onto the high wind watch at GDP Mtns, 7h
winds turn nw Tue PM, not the optimal direction for high wind. A
cold front will enter into the nrn CWFA btwn 06Z-09Z/Wed bringing
with it windy conditions.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 211 PM CDT Mon Apr 4 2022
By daybreak Wednesday, a strong cold front will be located roughly
along the Pecos River Valley, with gusty northeasterly winds in
its wake. The front is still progged to stall in the vicinity of
the higher terrain Wednesday afternoon, though a secondary push
Wednesday night will help the front to clear the entire region by
Thursday morning. Thus, after the unseasonably warm day on
Tuesday, Wednesday looks to be noticeably cooler, especially for
locations east of the mountains where highs will only reach the
70s for most. Thursday will be even cooler under the influence of
continued cold advection and northerly surface flow beneath
northwesterly flow aloft, with well below normal temperatures in
the 60s and 70s across the region. Slightly warmer, but still
below normal temperatures are expected Friday, ahead of a warming
trend over the weekend as weak midlevel ridging develops and
translates eastward across the region. Highs Saturday will reach
into the 80s for most, with 90s making a return for some by
Sunday. Unfortunately, the extended forecast remains dry.
&&
.FIRE WEATHER...
Issued at 211 PM CDT Mon Apr 4 2022
A cold front that moved into the region has progressed through the
Pecos River Valley, with fire weather concerns today relegated to
western areas across Culberson county south across the Davis
Mountains, Brewster county, Presidio County, and to the Rio
Grande. RFTIs in this area generally range from 3-4 given critical
RHs around 8-13%, but despite the cooler temperatures and higher
RHs elsewhere, the state of fuels (ERCs nearing/exceeding the 90th
percentile for most) maintains moderate to high IA potential.
On Tuesday, fire weather concerns increase substantially as
westerly winds increase areawide, with widespread single-digit
RHs and temperatures 10-15 degrees above normal. This will yield
RFTIs ranging from 5-7 across Southeast New Mexico and the Permian
Basin, as well as in the Davis Mountains where winds will be
stronger. Elsewhere, RFTI of 3-4 will be common, though extreme
fire danger will exist areawide. Given confidence and trends, have
upgraded the Fire Weather Watch to a Red Flag Warning for Tuesday
afternoon through early Tuesday evening.
Tuesday night, a strong cold front will move into the area
resulting in a sharp shift to gusty north/northeast winds, as
well as cooler, below normal temperatures Wednesday through
Friday. Despite the cooler temperatures, it will remain very dry
across the area , with critical RHs expected through the weekend.
This will yield at least intermittent elevated fire weather
conditions through the end of the week as fuels continue to dry
with no additional rainfall expected. Over the weekend, above
normal temperatures return, with a potential dry return flow
scenario that could result in additional critical fire weather
conditions for portions of the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 50 72 42 / 0 0 0 0
Carlsbad 90 49 79 39 / 0 0 0 0
Dryden 94 60 82 50 / 0 0 0 0
Fort Stockton 90 55 78 45 / 0 0 0 0
Guadalupe Pass 81 52 75 42 / 0 0 0 0
Hobbs 88 44 74 36 / 0 0 0 0
Marfa 81 47 80 36 / 0 0 0 0
Midland Intl Airport 91 51 74 41 / 0 0 0 0
Odessa 90 52 74 43 / 0 0 0 0
Wink 92 50 77 40 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
PM MDT/ this evening for Andrews-Borden-Central Brewster
County-Chinati Mountains-Chisos Basin-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from noon CDT /11 AM MDT/ today through this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...Red Flag Warning from 11 AM to 8 PM MDT Tuesday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Watch from 11 AM MDT Tuesday through Tuesday evening
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....84
AVIATION...72Hazardous weather outlook, Apr 4, 2:00 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Mon Apr 4 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 PM CDT Mon Apr 4 2022 /100 PM MDT Mon Apr 4 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Elevated fire weather conditions continue through early this evening for locations across Culberson county, the Davis Mountains, Brewster county, and Presidio county. Strong to severe thunderstorms are possible, mainly this afternoon across the Western Low Rolling Plains. Large hail and damaging winds are the main concerns, though a tornado may also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is in effect Tuesday afternoon and evening for all of West Texas and Southeast New Mexico. A High Wind Watch is in effect Tuesday afternoon and evening for the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Western Low Rolling Plains this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:47 AM CDT | Wind Advisory | MAF | Culberson | 17 hr |
Nearby
High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.